Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 222, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2004, 5:09 PM CDT for Hodgeman County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2004, 5:09 PM CDT (22:09 UTC)
- Expired
- Jun 24, 2004, 6:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Hodgeman County, KS
The radar
The Dodge City radar (KDDC), 39 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.2 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 396 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
509 WUUS53 KDDC 242209 SVRDDC KSC083-242300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 508 PM CDT THU JUN 24 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. * UNTIL 600 PM CDT * AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHEASTERN HODGEMAN COUNTY...MOVING SOUTH AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN HODGEMAN COUNTY... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3809 9957 3804 9979 3791 9975 3791 9957 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:57 PM CDT, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 24, 1:57 PM CDT, 3 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 157 PM CDT THU JUN 24 2004 .DISCUSSION... DAYS 1-2... GUSTY WINDS WILL ACCOMPANY A COLD FRONT THAT WILL WAS PUSHING SOUTH ACROSS THE CWA THIS AFTERNOON. DECENT LLVL CONV PRESENT ALONG THIS BOUNDARY AND AS COOLING BEGINS ALOFT LAPSE RATES WILL BE INCREASING. AS A RESULT WILL KEEP HIGHEST POPS BEHIND OUR FRONT WHICH CURRENT GRIDS HAVE. ALSO WILL KEEP TREND OF PCPN ENDING FROM NORTH TO SOUTH AFTER MIDNIGHT AS SFC HIGH BUILDS IN AND SUB DEVELOPS. LATEST MODELS STILL HINTING AT MCS DEVELOPMENT POSSIBLE OVERNIGHT FRI AND SAT BUT AT THIS TIME CONFIDENCE NOT HIGH ENOUGH TO BETTER DEFINE TRACK OR TIMING IN GRIDS. WILL THEREFORE LEAVE POP/WX GRIDS AS IS. AS FOR TEMPS CLOUD COVER WILL KEY FOR FRIDAY AND SAT. AT THIS TIME LOOKS LIKE SOME BREAKS WILL BE POSSIBLE, ESPECIALLY IN THE NORTH SO BASED ON THIS AND MY COLD BIAS OVER THE PAST FEW DAYS WILL BASE HIGH TEMPS ON THE ETA MIX DOWN TEMPS. DAYS 3-7... CURRENT WATER VAPOR LOOP SHOWS A LARGE CUT OFF LOW OVER THE EASTERN PACIFIC, AND HOW THIS LOW EVOLVES WILL BE A LARGE FACTOR IN HOW THINGS GO IN THE EXTENDED. THE MEDIUM RANGE MODELS ALL SEEMED TO INITIALIZE FAIRLY WELL, AND START OUT IN DECENT AGREEMENT ON THE GENERAL PATTERN FOR SUNDAY AND MONDAY. THE CENTRAL PLAINS SHOULD SEE FAIRLY LIGHT WEST TO NORTHWEST FLOW ALOFT WITH THE LARGE UPPER LOW NORTH OF THE GREAT LAKES SLOWLY MOVING EAST AND RIDGING BUILDING INTO THE ROCKIES. AT THE SFC, HIGH PRESSURE TO OUR NORTH SHOULD HELP UPSLOPE SFC FLOW TO CONTINUE. THE GFS HAS THE SFC BOUNDARY SOMEWHERE WELL TO THE SOUTH OF US BY MONDAY, WITH PRECIP IN EASTERN CO AND TO OUR SOUTH, BUT LITTLE FOR OUR CWA. HOWEVER, THE MEDIUM RANGE MODELS TYPICALLY HAVE LITTLE TO NO SKILL WITH THESE KIND OF FEATURES, SO WILL KEEP THE CHANCE POPS WE HAVE GOING FOR MON, BUT ADJUSTED TO PUT THEM MAINLY IN THE AFTERNOON/NIGHT AND ADDED A GRADIENT WITH THE HIGHEST POP VALUES IN THE WEST WHERE WE COULD GET STUFF COMING OFF HIGH TERRAIN. BY TUESDAY AND WEDNESDAY, THE RIDGE AMPLIFIES JUST A BIT AND STARTS TO MOVE EASTWARD. HOWEVER, THE GFS AND ECMWF BOTH HAVE THE REMNANTS OF THE CUTOFF LOW DIGGING FAIRLY DEEPLY INTO THE WESTERN CONUS, AND THIS COULD HELP SEND WEAK SHORTWAVES UP TO DISTURB THE RIDGE OVER US. IN ADDITION, SOUTHEASTERLY SFC FLOW SHOULD CONTINUE, AND THERE WILL BE DECENT MOISTURE IN THE LEE SLOPES OF THE ROCKIES TO GET SOMETHING TO FIRE THERE AND HEAD INTO OUR WESTERN COUNTIES. ADJUSTED THE LOW POPS FOR TUES FOR A WEST TO EAST GRADIENT LATE IN THE DAY AND ADDED SIMILAR TO WED. TEMPERATURE-WISE, THE GOING FORECAST LOOKED GOOD AND ONLY MADE A FEW MINOR TWEAKS FOR CONSISTENCY. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 74 57 75 / 60 20 50 30 GCK 53 72 56 73 / 40 30 50 30 EHA 56 73 58 72 / 50 40 60 30 LBL 54 75 57 74 / 60 30 60 30 HYS 54 74 56 74 / 40 20 40 30 P28 57 77 59 76 / 60 30 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && 18/26
Hazardous weather outlook, Jun 24, 4:57 AM CDT, 12 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 457 AM CDT THU JUN 24 2004 KSZ030-031-043>046-061>066-074>081-084>090-251000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 457 AM CDT (357 AM MDT) THU JUN 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO IMPACT SOUTHWEST KANSAS LATE THIS AFTERNOON THROUGH LATE TONIGHT. A STRONG COLD FRONT WILL MOVE SOUTH THROUGH WESTERN KANSAS THIS AFTERNOON WITH STORMS EXPECTED TO FIRST DEVELOP FROM NEAR SCOTT CITY TO THE WAKEENEY AND HAYS AREAS. THESE STORMS WILL CONTINUE TO INCREASE IN COVERAGE AND INTENSITY BY EARLY THIS EVENING IMPACTING MANY POINTS OF SOUTHWEST KANSAS FROM LIBERAL TO GARDEN CITY TO DODGE CITY TO LARNED AND EVENTUALLY POINTS SOUTHEAST OF THIS LINE AS THE EVENING WEARS ON. LARGE HAIL WILL BE THE MAIN THREAT LATE THIS AFTERNOON THROUGH EARLY THIS EVENING, THEN DAMAGING STRAIGHT LINE WINDS WILL BECOME AN INCREASING THREAT LATER IN THE EVENING AS AN ORGANIZED COMPLEX OF THUNDERSTORMS DEVELOPS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER THE HIGHER TERRAIN OF COLORADO LATE FRIDAY. THESE STORMS WILL LIKELY MOVE SOUTHEAST INTO WESTERN KANSAS LATE FRIDAY NIGHT WITH THE SLIGHT POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED AFTER 3 PM CDT ALONG AND NORTH OF THE ARKANSAS RIVER, THEN AFTER 6 PM CDT SOUTH OF THE ARKANSAS RIVER. UMSCHEID
In the hours before
Local storm report, Jun 24, 3:40 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
340 PM CDT THU JUN 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 4 N ALAMOTA 38.50N 100.31W
06/24/2004 0.88 INCH LANE KS PUBLIC
&&
LACYThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 3:19 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness | 56 min |
| Jun 24, 4:19 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 26 min |
| Jun 24, 6:39 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.